Alert archive / Montana / Special Weather Statements in 2012

Special Weather Statement, NWS Great Falls, MT

August 6, 2012Pondera County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 6, 2012, 9:47 PM MDT for Pondera County, Montana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2012, 9:47 PM MDT (03:47 UTC)
Expired
Aug 6, 2012, 10:30 PM MDT
In force
43 min
Issued by
NWS Great Falls, MT

County Pondera County, MT

The radar

The Great Falls radar (KTFX), 108 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2012-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2012-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4545 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

478 
WWUS85 KTFX 070347
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
947 PM MDT MON AUG 6 2012

MTZ044-046-070430-
EASTERN PONDERA MT-TOOLE MT-
947 PM MDT MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PONDERA AND SOUTHERN
TOOLE COUNTIES UNTIL 1030 PM MDT...

AT 933 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF CONRAD...MOVING NORTHEAST AT
30 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH 
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS 
OF EASTERN PONDERA AND SOUTHERN TOOLE COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.


LAT...LON 4854 11213 4839 11137 4809 11172 4823 11227
TIME...MOT...LOC 0345Z 204DEG 8KT 4827 11180

$$

MLV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 6, 9:32 PM MDT, 15 minutes earlier.

Area forecast discussion, Aug 6, 9:32 PM MDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
932 PM MDT MON AUG 6 2012

.UPDATE...
CURRENT FORECAST WAS ON TRACK...WITH JUST MINOR ADJUSTMENTS FOR
CURRENT TRENDS. EVENING SHOWERS AND THUNDERSTORMS HAVE GENERALLY
PUSHED NORTH OF AN AUGUSTA TO LEWISTOWN LINE. THUS POPS HAVE BEEN
LOWERED SOUTH OF THAT LINE...AND RAISED A BIT IN THE CONRAD AREA
WHERE THE STORMS CURRENTLY AREA. NO SEVERE WEATHER HAS BEEN
REPORTED SO FAR THIS EVENING...JUST BRIEF HEAVY RAINFALL...AND
SOME WIND GUSTS IN THE 30-40 MPH RANGE FROM WEATHER SPOTTERS.
OVERNIGHT LOWS LOOK ON TRACK...WITH JUST A FEW MINOR TWEAKS.

THE RED FLAG WARNING HAS BEEN CANCELLED...AS HUMIDITIES HAVE
INCREASED AND THE STORMS HAVE PUSHED NORTH OF THE WARNING AREA.
THE MAIN FIRE WEATHER CONCERN OVER THE NEXT FEW DAYS WILL BE LOW
HUMIDITIES AND HOT TEMPERATURES. SEE BELOW FOR FURTHER DISCUSSION.

OTHERWISE...ALL ELSE IS ON TRACK FOR TONIGHT. BRUSDA

&&

.AVIATION...
UPDATED 0000Z.
ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND
EVENING AS A WEAK UPPER-LEVEL TROUGH LIFTS NORTHWARD INTO
NORTH-CENTRAL MONTANA. HAVE KEPT VCTS AT ALL TAF SITES EXCEPT KHVR
WITH MOST OF THE ACTIVITY DEVELOPING OVER HIGHER TERRAIN. NEAR
STRONGER THUNDERSTORMS...BRIEF MVFR CONDITIONS ARE POSSIBLE
OTHERWISE VFR WILL PREVAIL THROUGH THE PERIOD. SOME GUSTY OUTFLOW
WINDS UP TO 30KTS ARE ALSO POSSIBLE WITH SHOWERS AND THUNDERSTORMS.
AS INSTABILITY WANES WITH SUNSET AND THE TROUGH MOVES OUT OF THE
AREA...THUNDERSTORMS WILL DIMINISH AND MAINLY CLEAR SKIES WITH LIGHT
WINDS ARE ANTICIPATED THROUGH THE REMAINDER OF THE NIGHT. SOME
SHOWERS MAY LINGER THROUGH MIDNIGHT AROUND KHVR SO HAVE KEPT VCSH IN
THE CURRENT TAF THROUGH MIDNIGHT. MLV

&&

.FIRE WEATHER...
UPDATED 930 PM.
IT STILL LOOKS MARGINAL FOR RED FLAG CONDITIONS TUESDAY. MINIMUM
RELATIVE HUMIDITIES WILL BE VERY LOW (GENERALLY IN THE 6 TO 12
PERCENT RANGE) BUT SUSTAINED WIND SPEEDS SHOULD NOT GET MUCH MORE
THAN 15 MPH. CONFIDENCE IN RED FLAG CONDITIONS FOR TUESDAY IS
SLIGHTLY LESS THAN 50 PERCENT WHEREAS FOR THE ISSUANCE OF A WATCH
ONE SHOULD EXPECT CONFIDENCE LEVELS ABOVE 50 PERCENT. THE MOST
FAVORED AREAS TO SEE THE BREEZY WINDS ARE THE HELENA VALLEY...AND
MUCH OF HILL AND BLAINE COUNTIES...FROM ABOUT NOON TIME UNTIL
9 PM. WE WILL CONTINUE TO EVALUATE MODEL UPDATES THROUGH THE
NIGHT ON THIS SITUATION. BLANK/BRUSDA

&&

.PREV DISCUSSION...
/ISSUED 530 PM MDT MON AUG 6 2012/
TONIGHT THROUGH WEDNESDAY...A WEATHER DISTURBANCE ALOFT WAS MOVING
THROUGH SOUTHWEST MONTANA MONDAY AFTERNOON AND WILL CONTINUE
MOVING SLOWLY NORTHEAST REACHING NORTH CENTRAL MONTANA LATE MONDAY
NIGHT. THE DISTURBANCE SHOULD THEN MOVE EAST OF THE FORECAST AREA
BY TUESDAY AFTERNOON. EXPECT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS AHEAD OF THE FEATURE THIS EVENING THEN JUST ISOLATED
SHOWERS AND THUNDERSTORMS AHEAD OF THE FEATURE LATE TONIGHT INTO
TUESDAY. DRIER AIR WILL MOVE INTO THE AREA IN THE WAKE OF THE
DISTURBANCE. MEANWHILE A STRONG UPPER RIDGE WILL DEVELOP OVER
IDAHO AND WESTERN MONTANA TUESDAY AFTERNOON BEFORE MOVING INTO
CENTRAL MONTANA ON WEDNESDAY. THE RIDGE SHOULD KEEP THE FORECAST
AREA DRY THROUGH WEDNESDAY MORNING. FOR WEDNESDAY AFTERNOON THE
COMBINATION OF ANOTHER WEAK SURGE OF MONSOONAL MOISTURE AND WEAK
INSTABILITY COULD LEAD TO ISOLATED TO SCATTERED THUNDERSTORMS OVER
SOUTHWEST MONTANA. STILL EXPECT HOT TEMPERATURES TUESDAY AND
WEDNESDAY WITH SOME AREAS APPROACHING RECORD HIGH TEMPERATURES.
BLANK

WEDNESDAY NIGHT THROUGH MONDAY...THE LARGE SCALE UPPER LEVEL
RIDGE CENTERED OVER THE FOUR CORNERS REGION WILL CONTINUE TO
DOMINATE THE WEATHER PATTERN THROUGH THE LONG TERM PERIOD.
SOUTHWEST FLOW ALOFT WILL SLOWLY YIELD TO A MORE ZONAL PATTERN AS
A SHORTWAVE TROUGH MOVES ACROSS NORTHERN CANADA. SOME
INSTABILITIES WILL BE PRESENT AS WEAK POCKETS OF MONSOONAL
MOISTURE CONTINUES TO MOVE UP THE SPINE OF THE ROCKY MOUNTAINS.
WILL CONTINUE TO KEEP POPS SLIGHTLY LOWER THAN CLIMATOLOGICAL
AVERAGES...MAINLY DUE TO THE WEAK PRESENCE OF MONSOONAL
MOISTURE...WHILE TEMPERATURES REMAIN ABOVE SEASONAL AVERAGES DUE
TO THE STRONG RIDGE THAT IS EXPECTED TO REMAIN IN PLACE THROUGH
THE BULK OF THE EXTENDED. SUK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  61  96  59  99 /  20  10   0  10
CTB  58  91  54  94 /  30  10   0   0
HLN  61  94  60  96 /  10  10   0  10
BZN  51  93  51  96 /  10  10   0  10
WEY  41  83  41  86 /  10  10  10  10
DLN  55  91  52  92 /  10  10   0  20
HVR  62  95  58  97 /  20  20   0  10
LWT  56  91  55  93 /  20  10   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM TO 9 PM MDT TUESDAY FOR FAR
NORTHEASTERN FERGUS COUNTY.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 6, 8:51 PM MDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
851 PM MDT MON AUG 6 2012

MTZ008>015-044>055-071200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
851 PM MDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 6, 9:47 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
947 PM MDT MON AUG 6 2012

MTZ044-046-070430-
EASTERN PONDERA MT-TOOLE MT-
947 PM MDT MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PONDERA AND SOUTHERN
TOOLE COUNTIES UNTIL 1030 PM MDT...

AT 933 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF CONRAD...MOVING NORTHEAST AT
30 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF EASTERN PONDERA AND SOUTHERN TOOLE COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4854 11213 4839 11137 4809 11172 4823 11227
TIME...MOT...LOC 0345Z 204DEG 8KT 4827 11180

MLV

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:23 AM MDTRed Flag WarningTFXBlaine, Glacier, Hill, Liberty, Phillips, Pondera and 1 more13 hr

Nearby

Special Weather Statements in Montana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.